short recap of health: suffer from Lupus, and all that goes with it, pulmanary hypertenion with fibrosis.(just to mention to two important ones for now) Have been taking Coumadin since November and would like to know the foods high in vitamin K that I should stay away from or how to intergrate them in my daily diet.
Thanking you in advance
I am 39 years old and I have been taking coumadin for almost 5 years. A little friendly advice that might help you and please be mindful that I'm NOT a nutritionist or a doctor. However, I do live have to live with it for the rest of my life. If I were you, I would search coumadin & nutrition on the web or simply go to the coumadin web site. I can tell you that from my research there are a plethera of foods containing vitamin K. The levels of K vary from food to food and I have found that they key is to eat a balanced amount each day rather than just once in a while. It will affect your PTINR. Vitamin K is most likely to be found in most green leafy vegetables, some oils, soy products, coconut, etc. Whatever you do just remember to be consistent in your consumption and monitor your levels regularly. Good luck to you!
I've been taking coumadin for 7 months now because of a pulmonary embolism. Turns out I tested positive for Factor V which, according to my dr., means I have to take this stuff for the rest of my life. I'm not very happy about that! I can't seem to find any kind of alternative. I guess I just need to know others have taken it for years and they are okay. The side effects scare me to death. Any comments welcome!
I have had two (2) stays in the hospital due to blood clots in
my lungs. First time was in Feb. 1993 and the second time was
in Mar. of 1994. I have been on permanent Coumadin since Mar.
1994. Some people are more influenced by what they eat, drink
and consume (medicines, etc.) than others. As for myself, it
seems that my blood is very sensitive to everything that goes
into my mouth. I have learned to stay away from most herbs, spices,etc. for the simple reason that very little is known as
to how they effect the blood as far as 'thickness' and 'thinness'. I do know, for instance, that ginger thins my
blood even more quickly than Coumadin itself. My INR is suppose
to stay between 2 and 3. After eating a box of Ginger Snaps it
shot up to over 6. At times I get very discouraged and frustrated trying to figure out what I can and cannot eat. The
very vegetables that I use to eat to keep my weight down are the
very ones I can no longer eat. It is assumed by my doctors that
my intake of Premarin back in 1993 is what caused my first episode of clots. I was not told by my doctor that clots were a
possible side-effect of taking Premarin. My life was changed
forever in 1993, but I am still alive and (for the most part)
well. My only problem right now is my weight. I thank God for
life and I expect to be around for a long time.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.